Clostridium difficile: what is it?

 

Clostridium difficileinfection is recognised as a major cause of diarrhoea in older and debilitated patients, especially those who have recently been given antibiotics.

The principal symptom of infection with the bacterium is diarrhoea, which can be severe and contain blood and mucus. A fever and abdominal pain may also occur.

Older patients may become seriously ill with dehydration and develop a severe disease called pseudomembranous colitis. This in turn can lead to a perforation of the bowel or severe inflammation affecting a large part of the colon. The clostridium bug also releases toxins into the bowel which damage the lining of the colon and cause an over secretion of fluid leading to diarrhoea.

Typically a patient will have taken broad spectrum antibiotics for another problem for between 5 and 10 days before symptoms begin. Less than 1 in 20 healthy adults carry some Clostridium difficile in their intestine. However antibiotic use can disturb the balance of the bugs in the gut.

Clostridium difficilehas the ability to form spores which can survive in the hospital environment for months. They are highly resistant to most disinfectants and so affected patients must be nursed in isolation from others.

Strict handwashing and avoiding the use of antibiotics are key elements in controlling an infection outbreak.

As can be seen from the Ennis hospital statistics, infection with Clostridium difficilemay cause death in vulnerable patients. It is thought to be a growing problem with the potential to rival MRSA as the leading cause of healthcare acquired infection here.

The Health Protection Surveillance Centre (HPSC) have recently informed doctors that Clostridium difficileinfection will become a notifiable disease from May 4th next, meaning that all cases of infection must be reported to the HPSC.